North Dakota, 2007

Flash Flooding and Hail in North Dakota, June 26, 2007

June 26, 2007 · NWS FGF · 10 events in 4 counties and zones

Just after midnight on the 26th, a stationary front was located along a Hallock (MN) to Cooperstown (ND) to near Mobridge (SD) line. By 3 am CST, a weak surface low formed south of Winnipeg, Manitoba, Canada, and a cold front had moved to a Cavalier (ND) to Cooperstown (ND) to Ellendale (ND) line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Just after midnight on the 26th, a stationary front was located along a Hallock (MN) to Cooperstown (ND) to near Mobridge (SD) line. By 3 am CST, a weak surface low formed south of Winnipeg, Manitoba, Canada, and a cold front had moved to a Cavalier (ND) to Cooperstown (ND) to Ellendale (ND) line. By sunrise, the cold front had progressed east to a Warroad (MN) to Bagley (MN) to Fergus Falls (MN) line. Thunderstorms initially developed in the late evening of the 25th near the front south of Cooperstown, but around midnight CST, another thunderstorm complex developed over north central North Dakota. These storms took an east-northeast track, eventually crossing into northwest Minnesota several hours later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 25, 7:20 PM CST, 6 hours earlier.

Area forecast discussion, Jun 25, 7:20 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
820 PM CDT MON JUN 25 2007

FORECAST CHALLENGE FOR UPDATE CONCERNS CONVECTIVE POTENTIAL.

SAME BOUNDARY/LOCATION DIFFERENT DAY AS IN PAST TWO DAYS MAJORITY
OF FORECAST AREA STRONGLY CAPPED. FAVORED CONVECTIVE POTENTIAL
REMAINS ALONG BOUNDARY FROM SURFACE LOW LOCATED NORTH OF BIS NE TO
JUST SOUTH OF DVL AND EAST TO HCO AND BDE. CONVECTIVE INHIBITION
(CIN) WEAKEST AND POTENTIAL ENERGY MAXIMIZED WITHIN THIS ZONE.
APPEARS TO BE SUFFICIENT CIN AT THIS TIME ALONG BOUNDARY AS SMALL
CLUSTER OF CONVECTION ATTEMPTED TO FIRE UP OVER KITTSON/ROSEAU
COUNTIES BUT LIFTED INTO CANADA AND DISSIPATED. IF CONVECTIVE
INITIATION CAN OVERCOME CAP FAVORED AREA WILL BE OVER FAR NE ND AND
N MN ON FRINGE OF +12C LINE AT 700 MB AND NOSE OF LOW LEVEL JET.
FARTHER SW QUESTIONS REMAIN IF CAP CAN BE BROKEN. 00Z BIS SOUNDING
UNDER SURFACE LOW SHOWING -225 CIN ALONG WITH CONVECTIVE
TEMPERATURES OF 104. TOR THREAT LOOKS TO BE SLOWLY DIMINISHING AS
MIXED LAYER CIN INCREASING AND BETTER LIKELIHOOD OF ELEVATED
CONVECTION. WILL MAKE SOME MINOR ADJUSTMENTS TO POPS HITTING FAVORED
ABOVE AREA AND BACKING OFF ON POPS FARTHER SOUTH AND EAST UNTIL LATE
AS RUC MOVES BOUNDARY LITTLE THROUGH 09Z. WITH EXCEPTION OF DVL AREA
LATE REGION REMAINS IN WARM SECTOR SO SHOULD SEE MINIMUM
TEMPERATURES SIMILAR TO PAST SEVERAL NIGHTS...WARM.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST WITH ISOLD MVFR CIGS/VSBY NEAR STRONGER
TSTM ACTIVITY OVER FAR NE ND INTO N MN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jun 25, 4:46 AM CST, 20 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
546 AM CDT MON JUN 25 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
546 AM CDT MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE VERY NEAR THE CANADIAN BORDER...
MAINLY ON THE NORTH DAKOTA SIDE OF THE RED RIVER EARLY THIS MORNING.

SEVERE THUNDERSTORMS MAY REGENERATE FROM THE DEVILS LAKE BASIN ACROSS
THE NORTHERN RED RIVER VALLEY TO LAKE OF THE WOODS THIS EVENING.

THE SEVERE THUNDERSTORMS BOTH THIS MORNING AND THIS EVENING WILL
BE A RESULT OF VERY UNSTABLE AIR BEING LIFTED OVER A STATIONARY
FRONT THAT EXTENDS FROM JUST NORTH OF A LINE FROM BISMARK TO
INTERNATIONAL FALLS.

NON-SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE REST OF THE REGION
SOUTH OF THE FRONT.

RIVERINE FLOODING IS EITHER FORECAST OR WILL CONTINUE IN THE RED
RIVER VALLEY AT PEMBINA AND POINTS SOUTH...AND ON TRIBUTARIES OF
THE RED RIVER IN MINNESOTA FROM RECENT HEAVY RAIN. REFER TO THE
LATEST HYDROLOGIC PRODUCTS FOR THE LATEST STATEMENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY MORNING FROM THE RED
RIVER VALLEY EASTWARD AND THEN EAST OF THE VALLEY BY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

The radar

The Fargo/Grand Forks radar (KMVX), 133 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ramsey

When
June 26, 1:20 AM CST
Where
Ramsey County, 4.19 mi W of Edmore
Measured
1.25 in hail
Reported by
Public
Coordinates
48.410, -98.540

Hail, Walsh

When
June 26, 1:30 AM CST
Where
Walsh County, 2.77 mi N of Fairdale
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
48.520, -98.230

Hail covered the road.

Hail, Ramsey

When
June 26, 1:40 AM CST
Where
Ramsey County, 6.19 mi NE of Edmore
Measured
1 in hail
Reported by
Public
Coordinates
48.480, -98.350

Hail, Cavalier

When
June 26, 1:45 AM CST
Where
Cavalier County, 2.27 mi SSE of Osnabrock
Measured
1.75 in hail
Reported by
Public
Coordinates
48.640, -98.130

Hail, Walsh

When
June 26, 2:15 AM CST
Where
Walsh County, 1.95 mi NW of Grafton
Measured
1.75 in hail
Reported by
Public
Coordinates
48.440, -97.430

Thunderstorm Wind, Pembina

When
June 26, 2:20 AM CST
Where
Pembina County, 2.08 mi S of St Thomas
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.590, -97.450

Large tree branches were blown down.

Hail, Walsh

When
June 26, 2:35 AM CST
Where
Walsh County, 0.46 mi E of Nash
Measured
0.88 in hail
Reported by
Public
Coordinates
48.470, -97.510

Hail, Walsh

When
June 26, 2:40 AM CST
Where
Walsh County, 3.6 mi SW of Lankin
Measured
1 in hail
Reported by
Public
Coordinates
48.280, -97.970

Flash Flood, Pembina

When
June 26, 5:45 AM CST to 8:45 AM CST
Where
Pembina County, 4.93 mi S of St Thomas Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.550, -97.410

Around 3 inches of rain fell in 2 to 3 hours, which flooded fields and farm access roads. Water also overtopped several township roads.

Flash Flood, Walsh

When
June 26, 5:45 AM CST to 8:45 AM CST
Where
Walsh County, 1.54 mi ENE of Auburn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
48.530, -97.400

Around 3 inches of rain fell in 2 to 3 hours, which flooded fields and farm access roads. Water also overtopped several township roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43621, 43622, 43623, 43624, 43625, 43626, 43627, 43628, 43629, 43630.